Hail, Crockett
- When
- April 30, 4:15 PM CST to 4:17 PM CST
- Where
- Crockett County, 34.45 mi W of Ozona Muni Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.740, -101.780
An upper level trough bringing strong winds aloft to the region interacted with the West Texas Dryline and sparked some isolated supercell thunderstorms. One of these storms produced very large hail in Crockett County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
An upper level trough bringing strong winds aloft to the region interacted with the West Texas Dryline and sparked some isolated supercell thunderstorms. One of these storms produced very large hail in Crockett County. Another storm resulted in large hail in Haskell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 30, 1:36 PM CST, 2 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 236 PM CDT Tue Apr 30 2019 .SHORT TERM... (Tonight and Tomorrow) Scattered thunderstorms are possible this afternoon and evening across West Central Texas. In fact, a couple of these thunderstorms could be rather strong to severe. Large hail and damaging winds are the main concerns, however, a tornado is still possible (tornado chances are low though). The Big Country appears to have the best chance of seeing such severe thunderstorm activity. For tomorrow, rain may start up again early tomorrow morning before moving off to the east. Then, additional thunderstorms may develop tomorrow afternoon and evening. Some strong to severe storms may be possible yet again with the same hazards as we expect today. 41 .LONG TERM... (Wednesday night through next Tuesday) No significant changes were needed to the general thinking for the long term forecast. Southwest flow aloft, along with plenty of low level moisture and periodic boundaries in the area will allow for periods of showers and thunderstorms, mainly during the afternoon and evening, to affect the area into early next week. Medium to long range models generally agree on timing of upper level disturbances moving across the area tomorrow morning, and again Thursday night into Friday. However, as was mentioned in the previous discussion, exactly where the best chances for precipitation will occur will be dependent on mesoscale interactions, and if/where any boundaries are able to set up across the area. A cold front is expected to move into the area Thursday afternoon, then stall near our forecast area through Friday. This boundary, along with a more pronounced shortwave moving through Thursday night into Friday argues for slightly more confidence in better coverage of precipitation from Thursday night into Friday. Weak upper level ridging over the weekend still argues for generally drier conditions Saturday and Sunday. Early next week, southwest flow resumes, bringing in additional rain chances. Considering this is beyond Day 6, confidence is low in any model solution at this time range. 20 && .PRELIMINARY POINT TEMPS/POPS... Abilene 66 82 63 80 / 30 50 20 30 San Angelo 63 84 61 84 / 40 60 10 40 Junction 66 82 63 84 / 40 70 30 40 Brownwood 65 77 62 80 / 40 70 30 40 Sweetwater 63 84 62 78 / 20 20 10 30 Ozona 64 82 60 81 / 40 50 20 40 && .SJT WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service San Angelo TX 230 PM CDT Tue Apr 30 2019 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-011930- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 230 PM CDT Tue Apr 30 2019 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight A few strong to severe thunderstorms are possible this afternoon and evening. Large hail, damaging winds, and cloud to ground lightning will be the main hazards with these storms. However, an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible through the remainder of the week, mainly during the afternoon and evening hours. A few storms may be strong to severe. Large hail and damaging winds are the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service San Angelo TX
243 PM CDT Tue Apr 30 2019
TXZ128-139-140-302030-
Callahan TX-Coleman TX-Brown TX-
243 PM CDT Tue Apr 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALLAHAN...
NORTHWESTERN BROWN AND NORTHERN COLEMAN COUNTIES UNTIL 330 PM CDT...
At 241 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coleman, moving northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Burkett around 255 PM CDT.
Cross Plains around 305 PM CDT.
Atwell around 310 PM CDT.
Other locations impacted by this storm include Us-
283 Near The Coleman-
Callahan County Line, Echo, Admiral and Hords Creek Reservoir.
LAT...LON 3175 9948 3187 9964 3237 9926 3224 9911
3208 9912 3208 9894 3204 9889 3196 9884
TIME...MOT...LOC 1941Z 221DEG 56KT 3189 9949Special Weather Statement National Weather Service San Angelo TX 256 PM CDT Tue Apr 30 2019 TXZ066-073-127-128-139-140-302045- Runnels TX-Callahan TX-Coleman TX-Taylor TX-Brown TX-Concho TX- 256 PM CDT Tue Apr 30 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALLAHAN...WEST CENTRAL BROWN...COLEMAN...SOUTHEASTERN TAYLOR...EASTERN RUNNELS AND NORTHEASTERN CONCHO COUNTIES UNTIL 345 PM CDT... At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near Talpa, or 12 miles west of Coleman, moving northeast at 45 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Coleman around 305 PM CDT. Silver Valley around 310 PM CDT. Other locations impacted by this storm include The Intersection Of Ranch Road 1929 And Ranch Road 2134, The Intersection Of Us- 83 And Ranch Road 1929, Echo, Mozelle, Goldsboro, Fisk, Us- 83 Near The Concho-Runnels County Line, Us-283 Near The Coleman- Callahan County Line, Lake Coleman and Hords Creek Reservoir. LAT...LON 3193 9910 3140 9969 3153 9996 3225 9968 TIME...MOT...LOC 1955Z 215DEG 54KT 3179 9963
The Midland/Odessa radar (KMAF), 139 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
8 hail. Local standard time, as filed.
A trucker reported golf ball size hail along Interstate 10.
The Ozona Fire Department reported a lot of hail along with broken windshields in the fire station parking lot.
A Facebook post was received indicating large hail.
A photo was sent to the NWS office showing large hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819829, 819830, 819831, 819832, 819836, 819837, 819838, 819839.